Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 389, NWS Sioux Falls, SD

July 15, 2004Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2004, 10:15 AM CDT for Yankton County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2004, 10:15 AM CDT (15:15 UTC)
Expired
Jul 15, 2004, 10:45 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 10:30 AM CDTHAIL 0.886 Ne Lesterville, SD
Jul 15, 10:37 AM CDTHAIL 0.888 Ne Lesterville, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 151515
SVRFSD
SDC135-151545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1045 AM CDT

* AT 1013 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES NORTH OF UTICA...OR ABOUT 25 MILES
  NORTHWEST OF YANKTON...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UTICA AROUND 1045 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4317 9747 4317 9762 4290 9763 4293 9743

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:15 AM CDT, 0 minutes earlier.

Area forecast discussion, Jul 15, 10:15 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT THU JUL 15 2004

.DISCUSSION...
CONVECTION STILL ONGOING ACROSS THE SOUTHERN CWA WITH AN ISOLATED
SEVERE CELL SLIDING SOUTH JUST EAST OF THE JAMES RIVER PRODUCING UP
TO ONE INCH HAIL THIS MORNING.  COVERAGE OF ACTIVITY HAS BEEN
DECREASING SOMEWHAT...AND EXPECT THIS TREND TO CONTINUE THROUGH NOON
AS IT CONTINUES SOUTH TOWARD KSUX.  MADE SOME ADJUSTMENTS TO WEATHER
GRIDS TO SHIFT BETTER COVERAGE FARTHER EAST FOR REMAINDER OF THE
MORNING...BUT WILL WAIT TO UPDATE ZFP UNTIL ALL MORNING WORDING CAN
BE CLEANED UP AS PRECIP ENDS OVER THE CWA.

THIS ACTIVITY WILL LEAVE SOME OUTFLOW BOUNDARIES LINGERING AROUND
THE CWA...AND BEST CHANCES FOR AFTERNOON REDEVELOPMENT WILL REALLY
KEY ON WHERE THESE BOUNDARIES END UP...ALONG WITH WHICH AREAS CLEAR
SOON ENOUGH TO HAVE BEST RECOVERY FROM MORNING CONVECTION.  THIS
WOULD LEAD ME TO PUT BETTER CHANCES DURING THE LATE AFTERNOON ACROSS
THE NORTHERN CWA AND MAY HAVE TO ADJUST CHANCE/SCATTERED RANGE POPS
ACCORDINGLY...BUT WANT TO EVALUATE THESE PARAMETERS A LITTLE MORE
CLOSELY AFTER EXISTING ACTIVITY DIMINISHES...SO WILL HOLD OFF ON ANY
CHANGES TO GOING AFTERNOON FORECAST FOR A COUPLE MORE HOURS.

TEMPERATURES WILL BE A LITTLE SLOWER TO CLIMB WITH THE CLOUD COVER
AND SHOWERS IN THE SOUTH DURING THE LATE MORNING.  HAVE TWEAKED
HOURLY TEMP GRIDS TO ACCOUNT FOR THIS...BUT WILL LEAVE AFTERNOON
HIGHS ALONE FOR NOW.

&&

.PREV DISUCUSSION...

FORECAST CONCERNS WILL BE CONVECTIVE CHANCES TODAY/TONIGHT AND TEMPS
THROUGHOUT THE NEXT FEW DAYS.

ONGOING CONVECTION ACROSS SOUTH CENTRAL NORTH DAKOTA ASSOCIATE WITH
WEAK SHORT WAVE SLIDING SOUTH WILL POSE FIRST PROBLEM FOR THE
FORECAST. TIGHT H850 THETA-E/STABILITY GRADIENT FROM EAST TO WEST
THIS MORNING SO THERE SHOULD BE PRETTY SHARP CUTOFF TO HOW FAR EAST
PRECIP CAN MAKE IT. EXPECT THIS AREA OF CONVECTION TO ENTER THE CWA
AROUND 11Z AND THEN CONTINUE TO SLIDE SOUTH AND WEAKEN THROUGH THE
MORNING HOURS...WILL KEEP HIGHEST POPS ALONG JAMES RIVER VALLEY AND
POINTS WEST AND KEEP ALL POPS OUT EAST OF I29 AS THINGS LOOK JUST TO
STABLE. AFTER FIRST ROUND OF CONVECTION WRAPS UP ATTENTION TURNS TO
THE AFTERNOON AND EVENING AS ANOTHER ROUND OF MORE INTENSE
CONVECTION GETS GOING. ETA STILL LOOKS A TAD HIGH ON DEWPOINTS AND
CORRESPONDING INSTABILITY BUT VALUES OF 2000-2500 SHOULD BE EASY TO
ATTAIN AS SFC HEATING GETS GOING. STORMS SHOULD  FIRE OF A BOUNDARY
ALONG A BOUNDARY RUNNING FROM ROUGHLY GREGORY TO BROOKINGS AND SLIDE
SOUTHEAST MAINLY AFTER 21Z. WITH GIVEN INSTABILITY AND SPEED SHEAR
IN THE 0-6 KM LAYER OF 40-50 KTS SHOULD GET SOME ORGANIZED
CONVECTION AND A FEW SUPERCELLS...BUT LACK OF ANY STRONG SHEAR IN
THE LOWEST LEVELS SHOULD KEEP SEVERE THREAT TO HAIL/WIND. AS
BOUNDARY CLEARS CWA IN THE EVENING STORMS SHOULD END  AND HIGH
PRESSURE SHOULD SETTLE OVER THE REGION ONCE AGAIN. CURRENT FORECAST
LOOKS TO BE IN DECENT SHAPE WITH RESPECT TO THIS AND ONLY LOWERED
HIGHS A BIT BASED ON COOLER AIR MOVING INTO THE AREA. NEXT CHANCE
FOR ANY PRECIP LOOKS TO BE ON SATURDAY MORNING AS STORMS SHOULD FIRE
ON THE HIGH PLAINS DUE TO EASTERLY UPSLOPE FLOW AND STORM
PROPAGATION VECTORS WOULD SUGGEST THE BEST CHANCE WOULD BE IN THE
SOUTHWEST...DROPPING SHARPLY AS YOU GO NORTH AND EAST.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/JRM
Hazardous weather outlook, Jul 15, 6:58 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT THU JUL 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
658 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN AREA OF THUNDERSTORMS WILL SLIDE ACROSS THE AREA THIS MORNING.
THESE STORMS WILL MAINLY BE LOCATED WEST OF THE SOUTH DAKOTA
MINNESOTA BORDER AND MAY MAKE IT INTO EXTREME NORTHWEST IOWA.
THESE STORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE
MORNING HOURS. AN ISOLATED SEVERE STORM COULD DEVELOP THIS
MORNING WITH THE MAIN THREAT BEING HAIL THE SIZE OF NICKELS.

AS A SURFACE AREA OF LOW PRESSURE ENTERS THE AREA IN THE
AFTERNOON...MOIST UNSTABLE AIR WILL BE DRAWN INTO THE AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM. THERE IS POTENTIAL
FOR SEVERE STORMS TO DEVELOP. LARGE HAIL THE SIZE OF GOLF BALLS AND
WIND GUSTS TO 70 MPH MAY ACCOMPANY THE STRONGER STORMS. ALTHOUGH THE
THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA
TODAY...THE MOST FAVORED AREA APPEARS AT THIS TIME TO BE SOUTH OF A
WESSINGTON SPRINGS SOUTH DAKOTA TO SPENCER IOWA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

In the hours before

Local storm report, Jul 15, 9:12 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 AM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0759 AM     HAIL             9 S CAVOUR              44.24N 98.04W
07/15/2004  0.88 INCH        BEADLE             SD   EMERGENCY MNGR

0845 AM     HAIL             9 S ARTESIAN            43.88N 97.92W
07/15/2004  0.88 INCH        SANBORN            SD   PUBLIC

&&

MDB
Local storm report, Jul 15, 9:31 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 AM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             2 SW EMERY              43.58N 97.65W
07/15/2004  1.00 INCH        HANSON             SD   TRAINED SPOTTER

&&

MDB
Local storm report, Jul 15, 9:50 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HAIL             N CLAYTON               43.44N 97.66W
07/15/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

&&

MDB
Local storm report, Jul 15, 9:53 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 AM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0759 AM     HAIL             9 S CAVOUR              44.24N 98.04W
07/15/2004  0.88 INCH        BEADLE             SD   EMERGENCY MNGR

0845 AM     HAIL             9 S ARTESIAN            43.88N 97.92W
07/15/2004  0.88 INCH        SANBORN            SD   PUBLIC

0928 AM     HAIL             2 SW EMERY              43.58N 97.65W
07/15/2004  1.00 INCH        HANSON             SD   TRAINED SPOTTER

0945 AM     HAIL             N CLAYTON               43.44N 97.66W
07/15/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

&&

MDB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:41 AM CDTSevere Thunderstorm WarningFSDMiner, Sanborn34 min
Jul 15, 9:07 AM CDTSevere Thunderstorm WarningFSDHanson23 min
Jul 15, 9:28 AM CDTSevere Thunderstorm WarningFSDHanson32 min
Jul 15, 9:38 AM CDTSevere Thunderstorm WarningFSDHutchinson37 min
Jul 15, 10:47 AM CDTSevere Thunderstorm WarningFSDYankton28 min
Jul 15, 5:19 PM CDTTornado WarningFSDCharles Mix26 min
Jul 15, 5:45 PM CDTTornado WarningFSDCharles Mix30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.